Response Feedback: Abrupt withdrawal from long-term use of sedative–hypnotic drugs should never be attempted because withdrawal symptoms are serious and potentially fatal. Withdrawal symptoms include agitation, dysphoria, insomnia, vomiting, diarrhea, ataxia, hallucinations, acute psychosis, muscle and abdominal cramps, anorexia, and seizures. These symptoms may occur 12 to 72 hours after the last use of the drug and may last up to 14 days. The abrupt withdrawal of benzodiazepines, opioids, and amphetamines does not cause such severe and potentially fatal withdrawal symptoms. Question 20 1 out of 1 points A 39-year-old patient who is having trouble sleeping is beginning drug treatment with zaleplon (Sonata). The nurse will be sure to ask the patient if she is taking Response Feedback: The nurse will assess for cimetidine use. Cimetidine greatly increases the level of circulating zaleplon and could cause toxic effects in the patient. Secobarbital is a barbiturate, and oxycodone and meperidine are narcotics that would not be used with lorazepam because the combinations may depress respiratory drive, create severe hypotension or bradycardia, and substantially alter level of consciousness. Question 21 1 out of 1 points A homeless man who is well known to care providers at the local hospital has been admitted to the emergency department after having a seizure outside a mall. The man is known to be a heavy
alcohol user and is malnourished with a very low body mass index. How are this patient's characteristics likely to influence possible treatment with phenytoin? Response Feedback: A protein deficit puts the patient at greater risk for having greater amounts of free, active drug in the blood because less protein albumin is available for binding than would normally be expected. Alcohol does not compete with phenytoin for binding sites and the drug is not necessarily contraindicated with recent alcohol intake, though alcohol does influence the metabolism of phenytoin. Oral phenytoin would not significantly minimize the risk of adverse effects. Question 22 1 out of 1 points A patient with mild low back pain has been advised to take acetaminophen. The nurse will inform him that excessive intake of acetaminophen may result in Response Feedback: A patient taking acetaminophen should be taught the common adverse effects of the drug, which include rash, urticaria, and nausea. Nausea, not gastrointestinal distress, is a common adverse effect of acetaminophen. Flushing, dizziness, and feelings of tingling, heat, and fatigue are the most common adverse effects of sumatriptan, not acetaminophen. Question 23 1 out of 1 points The wife of a patient who is taking haloperidol calls the clinic and reports that her husband has taken the first dose of the drug and it is not having a therapeutic effect. An appropriate response by the nurse would be Response Feedback: The nurse should instruct the wife to continue offering her husband the drug and that it will probably take several days to reach its full therapeutic effect. The dosage would not be increased, decreased, or discontinued.
- Summer '19
- Benzodiazepine, Phenytoin